Alert archive / North Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 12, 2013, 3:15 PM EDT for Johnston County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2013, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 12, 2013, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:30 PM EDT | FLASH FLOOD | Coats Crossroads, NC | INTERSTATE 40 WAS CLOSED FROM EXIT 319 TO EXIT 325 FROM APPROXIMATELY 330-430 PM. |
| Jul 12, 4:00 PM EDT | FLASH FLOOD | 5 Nw Selma, NC | MAIN STREET IN WILSONS MILLS WAS CLOSED FOR SEVERAL HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WGUS52 KRAH 121915
FFWRAH
NCC101-122215-
/O.NEW.KRAH.FF.W.0038.130712T1915Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER NORTHERN
JOHNSTON COUNTY. DOPPLER RADAR ESTIMATED THAT ONE TO TWO INCHES
RAIN HAVE FALLEN DURING THE PAST HOUR OVER NORTHERN JOHNSTON
COUNTY. ADDITIONAL RAIN RANGING UP TO 2 INCHES IS EXPECTED THROUGH
600 PM.
* LOCATIONS THREATENED WITH FLOODING INCLUDE SMITHFIELD...SELMA AND
CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3542 7816 3553 7870 3571 7846 3572 7843
3581 7827 3575 7824 3571 7816 3561 7813
3558 7807
$$
132 follow-up statements
001
WGUS72 KRAH 122101
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT FRI JUL 12 2013
NCC101-122215-
/O.CON.KRAH.FF.W.0038.000000T0000Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-
501 PM EDT FRI JUL 12 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHERN JOHNSTON COUNTY...
AT 454 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HIGH WATER ACROSS
NUMEROUS ROADS ACROSS THE COUNTY. WHILE THE HEAVY RAIN HAS MOVED OUT
OF THE AREA...STORM RUNOFF WILL RESULT IN CONTINUED FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
&&
LAT...LON 3542 7816 3553 7870 3571 7846 3572 7843
3581 7827 3575 7824 3571 7816 3561 7813
3558 7807
$$
23908
WGUS72 KRAH 122159
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT FRI JUL 12 2013
NCC101-122209-
/O.CAN.KRAH.FF.W.0038.000000T0000Z-130712T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-
559 PM EDT FRI JUL 12 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN JOHNSTON
COUNTY...
AT 554 PM EDT...THE HEAVY RAIN HAS MOVED OUT OF THE AREA AND THE
FLOODING HAS RECEDED.
LAT...LON 3542 7816 3553 7870 3571 7846 3572 7843
3581 7827 3575 7824 3571 7816 3561 7813
3558 7807
$$
23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:35 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT FRI JUL 12 2013 .SYNOPSIS... A NEARLY STATIONARY FRONT OVER THE REGION TODAY WILL GRADUALLY DISSIPATE SATURDAY. HIGH PRESSURE WILL BRING DRIER AND HOTTER WEATHER SUNDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 235 PM FRIDAY... FLASH FLOOD WATCH CONTINUES THROUGH 9 PM THIS EVENING. THE COLD FRONT HAS DRIFTED A BIT FURTHER SOUTH AND EAST THAN EARLIER EXPECTED...AND NOW EXTENDS SOUTHWEST ALONG A LINE FROM KORF-KETC- KMEB AND CONTINUING TO THE SW. BEHIND THE FRONT...THE COMBINATION OF THE EXTENSIVE CLOUD COVER AND MORE STABLE AIRMASS HAS HELPED TO KEEP A GOOD PORTION (PARTICULARLY THE NW HALF) OF OUR CWA DRY SO FAR THIS AFTERNOON. MEANWHILE...THE MID/UPR SHEAR AXIS CONTINUES ACROSS THE COASTAL PLAIN AND IS STILL PROGGED TO DRIFT TO THE W TONIGHT AS THE CLOSED UPPER LOW OVER OH/WVA DRIFTS TO THE SW. ALSO WORTH NOTING IS THE BAND OF ENHANCED PWAT (~2 INCHES) ALIGNED UNDER AND PARALLEL TO THE SHEAR AXIS. THESE FEATURES HAVE BEEN THE CAUSE OF THE RAIN AND EMBEDDED SHOWERS/TSTMS EAST OF I-95 TODAY. THE FORECAST CHALLENGES FOR THE REST OF THIS AFTERNOON INTO TONIGHT IS OUR CHANCE FOR RAIN...HOW MUCH RAIN ADDS UP WHERE IT DOES FALL...AND WHETHER THERE IS A NEED TO EXTEND THE CURRENT FFA. WHILE THE SHEAR AXIS AND RIBBON OF HIGH (2 INCH) PWAT IS PROGGED TO DRIFT WEST ACROSS OUR CWA TONIGHT REACHING THE WESTERN PIEDMONT BY 12Z SAT...THE SFC FRONT IS PROGGED TO EITHER REMAIN NEAR ITS PRESENT LOCATION OR DRIFT VERY SLOWLY WEST THROUGH TONIGHT...WHICH SHOULD CONTINUE TO KEEP THE AIRMASS OVER THE NW PORTION OF OUR CWA MORE STABLE. MOST OF THE CAMS IN THE LATEST RUNS HAVE TRENDED DRIER TOO...BASICALLY SUGGESTING THAT THE BEST CHANCE FOR RAIN THROUGH MID-EVENING WILL BE ALONG AND NEAR THE FRONT...AND TO THE EAST OF THE FRONT. FINALLY...THE OTHER REMAINING CONSIDERATION IS THE ONGOING SHOWER/TSTM ACTIVITY OVER THE FOOTHILLS...WHICH HAVE BEEN ABLE TO FORM WHERE THERE HAS BEEN MORE SUNSHINE AND BETTER THERMODYNAMICS. THE RISK FOR ANY RENEWED SHOWER/TSTM ACTIVITY ACROSS OUR NW ZONES MAY HAVE TO COME AS A RESULT OF THIS AFOREMENTIONED ACTIVITY...PERHAPS AN OUTFLOW DRIFTING TOWARD THE TRIAD FROM THE WEST. EARLIER RUNS OF THE CAMS DID SUGGEST THIS SCENARIO. AT THIS POINT...WILL GO WITH A NW TO SE TREND IN THE POPS...HIGHEST ACROSS OUR E/SE/S ZONES THAT ARE CLOSER TO THE SFC FRONT...AND LOWEST ACROSS OUR NW ZONES. REGARDING THE FFA...PREFER TO KEEP IT GOING UNTIL THE CURRENT EXP TIME OF 9 PM WHILE THERE IS SOME CONVECTIVE RAIN AND HIGHER PWAT ACROSS OUR E/SE/S ZONES. WILL LET THE EVENING SHIFT DECIDE WHETHER OR NOT THERE'S A NEED TO EXTEND IT BEYOND 9 PM BASED ON THE RADAR TRENDS THIS EVENING. PERSISTENCE FOR LOWS TONIGHT...UPPER 60S NW TO AROUND 70 SE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... AS OF 235 PM FRIDAY... AT THE START OF THE DAY SATURDAY...THE CLOSED MID/UPR LOW WILL BE OVER KY AND IS PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY 00Z SUNDAY. PLENTY OF MOISTURE WILL BE LEFT IN ITS WAKE ACROSS OUR AREA...AND NOTED SEVERAL WEAK MID LEVEL VORTICITY FEATURES PROGGED TO MOVE NW ACROSS THE CAROLINAS DURING THE AFTERNOON AND EVENING. MEANWHILE...THE AFOREMENTIONED SFC FRONT IS PROGGED TO GRADUALLY WEAKEN DURING THE MORNING HOURS...WITH ONLY A WEAK INVERTED TROUGH REMAINING BY AFTERNOON. AS SUCH...SUFFICIENT FORCING WILL BE IN PLACE FOR SCATTERED SHOWERS/TSTMS ANYTIME FROM JUST AFT SUNRISE THROUGH THE EVENING HOURS. QPF HOWEVER IS EXPECTED TO BE LESS THAN RECENT DAYS. WHILE LOCALIZED URBAN OR POOR DRAINAGE FLOODING CAN'T BE TOTALLY RULED OUT WITH ANY OF THE HEAVIER DOWNPOURS AND/OR SLOWER-MOVING CELLS...GENERALLY EXPECT ABOUT A HALF INCH OR LESS OF QPF RELATED TO SATURDAYS ACTIVITY. WITH THE FRONT EXPECTED TO DISSIPATE AND MORE SUNSHINE COMPARED TO TODAY...HIGHS SHOULD REACH AT LEAST THE MID 80S. LITTLE CHANGE IN DWPT THROUGH SATURDAY NIGHT...SO LOOK FOR SOME LOW CLOUDS AND FOG ONCE AGAIN...AND LOWS AROUND 70. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 150 PM FRIDAY... HOTTER AND DRIER SUNDAY THROUGH FRIDAY... THE TREND TOWARDS HOTTER AND DRIER (AKA...SEASONABLE) CONDITIONS NEXT WEEK IS LOOKING MORE FAVORABLE WITH EACH PASSING RUN. A STRONG UPPER RIDGE SETTLES OVER THE OHIO VALLEY AND SLOWLY SINKS INTO THE MID ATLANTIC THROUGH THE PERIOD. AT THE SAME TIME...A NARROW EXTENSION OF THE BERMUDA HIGH EDGES WEST INTO THE AREA SUNDAY AND MONDAY SETTING UP A CAPPED AND STAGNATING AIRMASS. AIRMASS WILL BE GRADUALLY WARMING WITH PLENTIFUL DAYTIME INSOLATION AND AUGMENTED BY WESTERLY DOWNSLOPE BY MID/LATE WEEK AS THE SURFACE HIGH SINKS SOUTH OF THE AREA. THIS WILL RESULT IN ONLY SLIGHT CHANCES FOR CONVECTION IN THE FAVORED SEA BREEZE OR DIFFERENTIAL HEATING TOPO ZONES...WHICH PRETTY MUCH LEAVES CENTRAL NC HIGH AND DRY...SO TO SPEAK. WILL MAINTAIN SMALL CHANCES SUNDAY AS THE LAST VESTIGE OF THE DIFFUSE FRONTAL ZONE IS CROWDED OFF TO THE WEST...OTHERWISE WILL HAVE A DRY FORECAST NEXT WEEK. HIGHS WILL BE CONSISTENT IN THIS WARM REGIME... WITHIN A COUPLE DEGREES EITHER SIDE OF 90. MORNING LOWS... LIKEWISE...WITHIN A COUPLE OF DEGREES OF 70. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 1250 PM FRIDAY... WIDESPREAD MVFR CONDITIONS...WITH A ISOLATED SPOTS OF IFR...CONTINUE ATTM. THIS SHOULD BE THE CASE THROUGH MUCH OF THE AFTERNOON... EXCEPT ACROSS THE WESTERN PIEDMONT WHERE SOME BREAKS IN THE CLOUD COVER HAVE BEEN NOTED. STILL EXPECTING ADDITIONAL SHOWERS AND TSTMS ACROSS CENTRAL NC THIS AFTERNOON INTO THE EVENING AS THE SHEAR AXIS NOTED IN THE NEAR-TERM DISCUSSION DRIFTS WEST. ADDITIONAL SHOWERS/TSTMS THAT HAVE RECENTLY DEVELOPED ACROSS THE FOOTHILLS AND MOUNTAINS MAY ALSO DEVELOP OR PROPAGATE EASTWARD WITH TIME THIS AFTERNOON. AS SUCH...LOCAL AREAS OF IFR CONDITIONS MAY OCCUR WITH THE DEVELOPMENT OF THIS SHOWER/TSTM ACTIVITY. MORE WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AFTER 06Z TONIGHT DUE TO LOW CIGS AND SOME FOG. ADDITIONAL SCATTERED SHOWERS/TSTMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY. OUTLOOK...THE COVERAGE OF DIURNAL SHOWERS/TSTMS EXPECTED TO DECREASE NEXT WEEK...HOWEVER THE RISK FOR MORNING LOW CIGS AND FOG WILL CONTINUE. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM EDT FRIDAY FOR NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...BADGETT NEAR TERM...NP SHORT TERM...NP LONG TERM...MLM AVIATION...NP
Hazardous weather outlook, Jul 12, 4:01 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EDT FRI JUL 12 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 401 AM EDT FRI JUL 12 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CHANCE OF THUNDERSTORMS...WITH HEAVY RAIN AND LOCALIZED FLOODING...WILL REMAIN HIGH THROUGH SATURDAY NIGHT.
In the hours before
Special weather statement, Jul 12, 2:13 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT FRI JUL 12 2013
NCZ027-041>043-077-078-085-086-088-089-121915-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-NASH-SAMPSON-SCOTLAND-WAKE-WAYNE-
WILSON-
213 PM EDT FRI JUL 12 2013
...A LINE OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...NASH...WILSON...EASTERN
WAKE...SCOTLAND...CUMBERLAND AND HOKE COUNTIES THROUGH 315 PM EDT...
AT 210 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
SCATTERED STRONG THUNDERSTORMS STRETCHING FROM NEAR CLAYTON AND
SMITHFIELD SOUTHWEST ACROSS BENSON...DUNN AND FAYETTEVILLE DOWN TO
THE SOUTH CAROLINA BORDER NEAR LAURINBURG. THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 334.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 116.
HEAVY RAIN MAY RESULT IN PONDED OF WATER ON ROADS...STANDING WATER
IN LOW LYING AREAS AND MINOR FLOODING OF SMALLER CREEKS AND STREAMS.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY ON THE INTERSTATE AND IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3476 7963 3517 7915 3518 7910 3521 7911
3588 7829 3582 7826 3585 7824 3586 7823
3565 7793 3484 7885 3483 7890 3488 7893
3495 7904 3483 7919 3483 7934 3477 7933
3463 7946
TIME...MOT...LOC 1810Z 231DEG 19KT 3577 7824
13The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:34 PM EDT | Flash Flood Warning | RAH | Forsyth | 116 min |
| Jul 12, 2:45 AM EDT | River Flood Warning | RAH | Cumberland | 8 hr |
| Jul 12, 3:29 AM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| Jul 12, 2:13 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Scotland | 62 min |
| Jul 12, 3:47 PM EDT | River Flood Warning | RAH | Johnston | 5 hr |
| Jul 12, 3:47 PM EDT | River Flood Warning | RAH | Johnston | 5 days |
| Jul 12, 3:57 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Jul 12, 4:23 PM EDT | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jul 12, 4:45 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston | 3 hr |
| Jul 12, 5:34 PM EDT | Areal Flood Advisory | RAH | Richmond | 86 min |
| Jul 12, 6:32 PM EDT | Areal Flood Advisory | RAH | Anson | 88 min |
Nearby
Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.